Arkansas, 2023

Tornado and Hail in Arkansas, May 7 to 10, 2023

May 7 to 10, 2023 · NWS LZK · 4 events in 3 counties and zones

A ridge of high pressure over the middle of the country provided days of dry weather, and monthly rainfall deficits exceeded two inches at Little Rock (Pulaski County). A lifting warm front that retreated back into the far northeastern part of Arkansas as a stationary front brought several, afternoon rounds of pulse severe thunderstorms with hail and damaging winds to the area, including a brief…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A ridge of high pressure over the middle of the country provided days of dry weather, and monthly rainfall deficits exceeded two inches at Little Rock (Pulaski County). A lifting warm front that retreated back into the far northeastern part of Arkansas as a stationary front brought several, afternoon rounds of pulse severe thunderstorms with hail and damaging winds to the area, including a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 12:45 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 7, 12:45 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
145 PM CDT Sun May 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 144 PM CDT Sun May 7 2023

Recent sfc obs around the FA indicated temps in the low to mid 80s,
w/ dewpoint temps hovering in the upper 60s to near 70F.
Mesoanalysis indicated destabilization was prominent across much of
AR w/ limited ML inhibition over Cntrl and Srn AR where precip and
cloud covg have been minimal thru the day. ML buoyancy was
approaching 1500 to 2000 J/kg across much of the warm sector. Thru
the remainder of the afternoon/evening, isolated storms are expected
to develop across portions of S/wrn and Cntrl AR. A few storms could
become strong, to briefly severe thru the later evening hours, w/
hail and some strong wind gusts possible.

Mon, a rinse and repeat pattern is expected to unfold, w/ temps
around the FA lkly reaching their highest readings of the
season...most areas in the upper 80s, to even low 90s. Some
diurnally-driven isolated shower/storm activity could be seen
through the early afternoon hours Mon w/ such a warm and humid
airmass locked in place over the FA. However, greater covg of precip
is not anticipated thru much of the day.

Over the course of the day, a weak sfc low looks to traverse across
the Midwest/OH River Valley, w/ a trailing weak cdfrnt draping S/W
across the Cntrl Plains. This bndry looks to serve as the focus
point for more vigorous convective development later Mon evening.
Buoyancy values of 2500-3000 J/kg wl be prominent across much of the
Bootheel region of MO Mon night...beyond 00Z..., w/ short-range CAM
guidance bcmg more indicative of a thunderstorm complex developing
along or near the bndry layer instability gradient, and quickly
advancing southward into N/E AR and N/W TN. Portions of N/Ern AR may
see damaging wind gusts and local instances of large hail should a
mature thunderstorm complex or even a more organized MCS
materialize.

Tues, a persistence fcst can be expected, w/ seasonably warm and
muggy condns remaining in place, and isolated shower/storm potential
peaking during the late afternoon and early evening timeframe.

&&

.LONG TERM...
(Tuesday Night through next Sunday)
Issued at 144 PM CDT Sun May 7 2023

The pattern aloft will feature a tongue of H500 ridging extending
from the northeast GOM toward the Northern Plains. Several
disturbances will be embedded within this ridge with persistent
troughing noted on either side.

This will provide a period of unsettled weather with a lingering
warm, humid airmass through next weekend. Temperatures will be much
closer to Summer readings with daily highs largely in the 80s F and
lows in the 60s F. Rain chances will be in the forecast daily, with
much of this activity diurnally driven. Remnant boundaries from
mesoscale systems will help influence location of precip development
at times. Locally heavy rainfall will be possible, but coverage is
not expected to be uniform and widespread.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Sun May 7 2023

VFR condns were noted around much of the FA Sun afternoon w/
scattered low-lvl cloud debris from early morning precipitation.
SCT to BKN cloud cover wl remain over much of the region thru the
PD w/ prevailing Srly winds and VFR condns Sun evening. Isolated
showers and storms are expected Sun evening beyond 00Z, mostly
impacting Cntrl terminals, and have included VCTS mentions at
select terminals. Where rainfall does occur, some MVFR to IFR CIGs
may be seen thru Mon morning.

/72/

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     69  89  67  85 /  20  10  50  40
Camden AR         67  87  66  88 /  20  20  10  40
Harrison AR       67  88  64  83 /  10  30  50  40
Hot Springs AR    67  88  66  87 /  30  10  30  50
Little Rock   AR  70  90  69  88 /  30  10  30  50
Monticello AR     69  88  68  89 /  30  10  20  30
Mount Ida AR      66  87  65  87 /  30  10  30  50
Mountain Home AR  67  89  64  84 /  10  40  60  40
Newport AR        69  87  67  85 /  30  10  60  40
Pine Bluff AR     68  89  67  87 /  30  10  30  40
Russellville AR   67  90  67  87 /  20  10  40  50
Searcy AR         67  89  67  86 /  30  10  50  50
Stuttgart AR      70  89  68  87 /  30  10  40  40

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...72
LONG TERM....67
AVIATION...72
Hazardous weather outlook, May 7, 12:51 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
151 PM CDT Sun May 7 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-081900-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
151 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Chances for isolated thunderstorms will remain possible through
the evening with a few strong storms possible, but the threat for
more widespread severe weather remains low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms will remain possible through much of the
period, with the potential for strong to severe storms over
portions of northeastern Arkansas Monday night. Otherwise, the
threat for more prominent and organized severe weather is low
through the period.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

72/67

In the hours before

Special weather statement, May 7, 4:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
507 PM CDT Sun May 7 2023

ARZ056-072230-
Jefferson AR-
507 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of western Jefferson
County through 530 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kedron, or 8 miles southwest of Pine Bluff, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Bluff...                     White Hall...
Altheimer...                      Warbritton...
Cottondale...                     Madding...
Pine Bluff Arsenal...             Sulphur Springs...
Sherrill...                       Faith...
Pinebergen...                     Ladd...
Glenlake...                       Watson Chapel...
Rob Roy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 9174 3406 9200 3406 9217 3413 9223
      3416 9223 3442 9196
TIME...MOT...LOC 2207Z 227DEG 23KT 3412 9212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

62

The radar

The Little Rock radar (KLZK), 74 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
May 7, 4:25 PM CST
Where
Jefferson County, 0.9 mi NW of Watson Chapel
Measured
0.88 in hail
Reported by
Public
Coordinates
34.190, -92.080

Report from social media.

Tornado, Jefferson

When
May 10, 12:05 PM CST
Where
Jefferson County, 2.99 mi NNW of Henslee Hgts
Rating
EFU
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
34.310, -91.970

An extremely brief tornado developed near the intersection of Arkansas highway 79 and 31 north of Pine Bluff, AR. Video footage showed tornado only lasting 30 seconds with swirling dirt and dust in an open field. No EF rating was attainable and there was no damage to survey.

Thunderstorm Wind, Boone

When
May 10, 3:06 PM CST
Where
Boone County, 1.19 mi NE of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.241, -93.103

A power line was blown down on the north side of Harrison.

Thunderstorm Wind, Newton

When
May 10, 3:13 PM CST
Where
Newton County, 1.49 mi NNE of Gum Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.950, -93.160

A large tree and multiple powerlines were blown down across a roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100259, 1100282, 1100261, 1100263.